Missouri, 2020

Damaging Winds in Missouri, August 31, 2020

August 31, 2020 · NWS PAH · 2 events in 2 counties and zones

A large but loosely-organized complex of thunderstorms moved southeast across southeast Missouri during the afternoon. Storms produced heavy rain, along with isolated wind damage in the Ozark foothills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large but loosely-organized complex of thunderstorms moved southeast across southeast Missouri during the afternoon. Storms produced heavy rain, along with isolated wind damage in the Ozark foothills. The storms blossomed in a convergent wind flow south of a closed 850 mb low over northern Missouri. Daytime heating contributed to moderately strong instability, with mixed-layer cape values of 2000 to 2500 j/kg. Precipitable water values from 1.75 to 2 inches supported heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 11:10 AM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 31, 11:10 AM CST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1210 PM CDT Mon Aug 31 2020

.SHORT TERM...(Tonight through Tuesday night)
Issued at 1210 PM CDT Mon Aug 31 2020

We continue to monitor approaching convection from central and
east sections of Missouri. We may see a convective watch with time
after coord with SPC. Main hazard should be damaging wind gusts as
the activity continues southeast. Some of the CAMs data suggests
a weakening trend with time. Having said that, the CAMs haven't
been too reliable, so we prefer overall reality via sat and radar
trends. Overnight through Tuesday night, the pattern will remain
unsettled with WSW flow aloft offering multiple disturbances that
will move across the area. Thus the chance of showers and
thunderstorms will continue, even after a lull with today's
convection. Generally followed NBM for temperature guidance. Warm
and humid conditions to continue. We will have to monitor the
locally heavy rain aspect, especially across the southern 1/2 of
the CWFA.

.LONG TERM...(mid week through Sunday)
Issued at 350 AM CDT Mon Aug 31 2020

As a deep northern stream low barrels its way north of the Great
Lakes, it drives its long and well advertised cold front south
during the day on Thursday, to somewhere just north of our FA by 00Z
Friday. As it makes its entry and passage here Thursday night, it
encounters a moist tongue of still mid 70s dew points that pinwheels
around the well entrenched Bermuda high, and across the Ohio River
Valley. Weak perturbations in the flow ripple along the frontal
boundary, and this should be enough to induce scattered
showers/storms as its night-time passage occurs.

By Friday morning, the front stretches from its parent Low well
north in Canada, along the Northeast U.S. and back into/across Mid
Appalachia. It pinches off south of there/over us, as incoming
surface high pressure builds from Missouri across the FA during the
day. This brings the nice Canadian source airmass that drops dew
points into/thru the 60s, and temps back into the 70s, that will
stick around into the weekend. The NBM has been struggling with
hanging up pops with the slow pinch/deterioration of the frontal
boundary, but we continue to think there is enough day to day
consistency in suggesting a clean fropa, with any such activity
staying just south/east of the FA, so we and neighbors have made the
same minor adjustments we've made the past few nights, lingering
only a Friday AM pop in our south/east for safe betting.

The remainder of the weekend looks spectacular. Saturday looks to be
the primo day, with 70s for highs and comfortably lower humidity
with dew points driving into the 50s. Sunday recovers somewhat with
low end 80s for highs and dew points nudging back up thru the 60s.

&&

.AVIATION...
Issued at 1058 AM CDT Mon Aug 31 2020

Best chance of showers and storms this afternoon will be west of a
KSAR-KPAH line, including southeast MO. Some may be severe with
isolated gusts reaching 50 kts. We will continue to see pockets
of MVFR cigs, though general improvement to VFR anticipated
through the afternoon outside of convection. Winds will mainly be
light as well, expect gusty around thunderstorms. VFR conditions
with variable clouds anticipated tonight, along with light winds.
There is a chance for a few showers and storms overnight, though
chances should be lower than this afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 31, 9:44 AM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1044 AM CDT Mon Aug 31 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1044 AM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms this afternoon, mainly across
southeast Missouri and adjacent portions of far western Kentucky and
extreme southern Illinois. A few strong to severe storms capable of
producing damaging winds cannot be ruled out. Marginally severe hail
is also possible, though less likely. Storms may also produce heavy
rain, reducing visibility and possibly causing minor localized
flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are forecast Tuesday through Thursday. Lightning and
locally heavy rainfall are the primary storm associated concerns.
Repeat rounds of thunderstorms may eventually lead to localized
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon, primarily
in portions of southeast Missouri.

In the hours before

Special weather statement, Aug 31, 11:21 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
1221 PM CDT Mon Aug 31 2020

MOZ076-086-087-100-107>110-311900-
Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-
Stoddard-
Including the cities of Perryville, Marble Hill, Cape Girardeau,
Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff,
and Bloomfield
1221 PM CDT Mon Aug 31 2020

...SPECIAL WEATHER STATEMENT...

Strong thunderstorms are expected to move into southeast Missouri
through 200 PM. Some of the storms may produce wind gusts in
excess of 50 mph, along with torrential rainfall, frequent
lightning and possibly small hail. Severe thunderstorms cannot be
ruled out. Continue to monitor NOAA Weather Radio or local media
for updates.

CN

The radar

The Paducah radar (KPAH), 186 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carter

When
August 31, 1:04 PM CST
Where
Carter County, Hunter
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
36.880, -90.850

Large tree limbs were down, and one tree was snapped.

Thunderstorm Wind, Butler

When
August 31, 1:30 PM CST
Where
Butler County, 2 mi N of Poplar Bluff
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.779, -90.400

A few trees and power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909517, 909604.